Alert archive / Texas / Tornado Warnings in 2003

Tornado Warning 11, NWS Lubbock, TX

April 19, 2003Cottle County, Texas

NWS Lubbock, TX issued this tornado warning at Apr 19, 2003, 1:55 AM CDT for Cottle County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2003, 1:55 AM CDT (06:55 UTC)
Expired
Apr 19, 2003, 3:00 AM CDT
In force
65 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Cottle County, TX

The radar

The Altus AFB radar (KFDR), 119 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 9:50 PM CDTSevere Thunderstorm WatchSPC6 hr
Apr 19, 1:20 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3956 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WFUS54 KLUB 190655
TORLBB
TXC101-190800-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
155 AM CDT SAT APR 19 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  COTTLE COUNTY IN NORTHWEST TEXAS

* UNTIL 300 AM CDT

* AT 150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 17 MILES WEST OF DELWIN...OR ABOUT 15 MILES
  SOUTHEAST OF MATADOR. THIS DANGEROUS STORM IS MOVING NORTHEAST AT
  40 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  DELWIN...
  PADUCAH...
  HACKBERRY...

IN ADDITION TO THE THREAT OF A TORNADO...LARGE HAIL AND DAMAGING
WINDS CAN BE EXPECTED WITH THIS STORM. GO TO A SAFE PLACE NOW

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3430 10048 3386 10051 3387 10008 3405 10008
          3426 10008 3430 10002

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 18, 8:25 PM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Apr 18, 8:25 PM CDT, 5 hours 30 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
825 PM CDT FRI APR 18 2003

***SEVERE THUNDERSTORM WATCH MAY BE ISSUED FOR PORTIONS OF THE AREA
THIS EVENING.***

EXPECT THUNDERSTORMS TO BREAK OUT OVER PORTIONS OF THE SOUTHERN
SOUTH PLAINS OR ROLLING PLAINS BETWEEN 9 AND 11 PM. THE SEVERE
THUNDERSTORM THREAT AREA HAS BEEN ADJUSTED NORTHWEST AND NOW COVERS
MORE OF THE SOUTH PLAINS.  THE SLIGHT RISK AREA NOW INCLUDES LUBBOCK
AND IS ALONG A LINE FROM SEMINOLE TO JUST NORTH OF LUBBOCK TO
SILVERTON.  AREAS SOUTH AND EAST OF THIS LINE WILL BE MONITORED
CLOSELY THIS EVENING.  THE MAIN THREAT WILL BE LARGE HAIL AND WIND
GUSTS.

WITH AN VIGOROUS UPPER AIR SHORT WAVE OVER NORTHERN MEXICO AND
APPROACHING THE AREA OVERNIGHT TONIGHT...THE DRY LINE IS MOVING
QUICKLY NORTH THIS EVENING.  AT 8 PM...IT WAS ALONG A LINE FROM JUST
NORTH OF MIDLAND TO JUST NORTH OF SWEETWATER TO NEAR WICHITA FALLS.
SEVERE THUNDERSTORMS WERE LOCATED ALONG THE DRY LINE NEAR WICHITA
FALLS. ELSEWHERE...AN INDICATION OF THE APPROACHING INSTABILITY
...RADAR SHOWED AN AREA OF HIGH BASED SHOWER/THUNDERSTORM ECHOES
WHICH HAD MOVED FROM NEAR WINK RAPIDLY NE INTO GAINES COUNTY AT 8
PM.

LIPE

.LUB...NONE.
Hazardous weather outlook, Apr 18, 8:58 PM CDT, 4 hours 57 minutes before
TXZ021>044-190500-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
858 PM CDT FRI APR 18 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE
SOUTH PLAINS THE ROLLING PLAINS AND THE EXTREME SOUTHEASTERN
PANHANDLE TONIGHT. THE SLIGHT RISK AREA IS GENERALLY EAST OF
BROWNFIELD TO PLAINVIEW TO SILVERTON LINE.  THIS SLIGHT RISK AREA
WAS ADJUSTED SLIGHTLY NORTHWARD THIS EVENING AND NOW INCLUDES
LUBBOCK.

AT MID EVENING THE DRY LINE WAS PUSHING NORTH OUT OF THE PERMIAN
BASIN AND BIG COUNTRY INTO THE SOUTHERN SOUTH PLAINS AND ROLLING
PLAINS. AT THE SAME TIME A STRONG UPPER LEVEL DISTURBANCE WAS
APPROACHING THE AREA FROM THE SOUTHWEST.  THE INCREASING MOISTURE
AND INSTABILITY SHOULD SUPPORT THE DEVELOPMENT OF SCATTERED TO
NUMEROUS THUNDERSTORMS ALONG AND SOUTH OF THE DRY LINE TONIGHT.
LOW LEVEL WIND SHEAR IN THE LOWER ATMOSPHERE WILL SUPPORT ORGANIZED
THUNDERSTORM ACTIVITY...SOME OF WHICH WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

In the hours before

Special weather statement, Apr 18, 10:05 PM CDT, 3 hours 50 minutes before
TXZ025-026-030>032-036>038-041>044-190900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1005 PM CDT FRI APR 18 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM
WATCH NUMBER 128 IN EFFECT UNTIL 4 AM CDT SATURDAY MORNING FOR THE
FOLLOWING COUNTIES ON THE SOUTH PLAINS...LOW ROLLING PLAINS AND
EXTREME SOUTHEAST TEXAS PANHANDLE...

HALL... CHILDRESS... FLOYD... MOTLEY... COTTLE... CROSBY...
DICKENS... KING... LYNN... GARZA... KENT AND STONEWALL.

THIS INCLUDES THE CITIES OF MEMPHIS... CHILDRESS... FLOYDADA...
MATADOR... PADUCAH... CROSBYTON... SPUR... GUTHRIE... TAHOKA...
POST... JAYTON AND ASPERMONT.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS TO PRODUCE LARGE HAIL AND DAMAGING WINDS IN AND CLOSE
TO THE WATCH AREA.
Special weather statement, Apr 19, 1:18 AM CDT, 37 minutes before
TXZ025-026-030>032-036>038-041>044-191300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
118 AM CDT SAT APR 19 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 129 UNTIL 800
AM CDT SATURDAY MORNING FOR THE FOLLOWING COUNTIES:

IN TEXAS THIS WATCH INCLUDES 10 COUNTIES...
IN NORTHWEST TEXAS:

COTTLE                CROSBY                DICKENS
GARZA                 KENT                  KING
MOTLEY                STONEWALL

IN THE PANHANDLE OF TEXAS:

CHILDRESS             HALL

THIS INCLUDES THE CITIES OF CHILDRESS...CROSBYTON...DICKENS...
GUTHRIE...JAYTON...MATADOR...MEMPHIS...PADUCAH AND POST.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 10:54 PM CDTSevere Thunderstorm WarningLUBCrosby66 min
Apr 18, 11:16 PM CDTSevere Thunderstorm WarningLUBDickens44 min
Apr 18, 11:22 PM CDTSevere Thunderstorm WarningLUBTerry38 min
Apr 18, 11:24 PM CDTSevere Thunderstorm WarningLUBMotley51 min
Apr 18, 11:44 PM CDTSevere Thunderstorm WarningLUBChildress61 min
Apr 18, 11:50 PM CDTSevere Thunderstorm WarningLUBCottle25 min
Apr 18, 11:53 PM CDTSevere Thunderstorm WarningLUBLubbock67 min
Apr 19, 12:00 AM CDTSevere Thunderstorm WarningLUBCrosby45 min
Apr 19, 12:01 AM CDTSevere Thunderstorm WarningLUBTerry59 min
Apr 19, 12:03 AM CDTSevere Thunderstorm WarningLUBLynn57 min
Apr 19, 12:11 AM CDTSevere Thunderstorm WarningLUBDickens64 min
Apr 19, 12:39 AM CDTSevere Thunderstorm WarningLUBMotley36 min
Apr 19, 12:44 AM CDTSevere Thunderstorm WarningLUBKing31 min
Apr 19, 12:46 AM CDTSevere Thunderstorm WarningLUBCrosby44 min
Apr 19, 12:50 AM CDTTornado WarningLUBKing25 min
Apr 19, 12:53 AM CDTTornado WarningLUBCottle37 min
Apr 19, 1:17 AM CDTTornado WarningLUBCrosby28 min
Apr 19, 1:19 AM CDTTornado WarningLUBDickens41 min
Apr 19, 1:25 AM CDTTornado WarningLUBMotley50 min
Apr 19, 1:31 AM CDTSevere Thunderstorm WarningLUBCottle14 min
Apr 19, 2:07 AM CDTSevere Thunderstorm WarningLUBGarza38 min
Apr 19, 2:28 AM CDTSevere Thunderstorm WarningLUBChildress32 min
Apr 19, 2:31 AM CDTSevere Thunderstorm WarningLUBCrosby29 min
Apr 19, 2:37 AM CDTSevere Thunderstorm WarningLUBDickens53 min
Apr 19, 2:45 AM CDTSevere Thunderstorm WarningLUBGarza60 min
Apr 19, 3:08 AM CDTSevere Thunderstorm WarningLUBMotley22 min
Apr 19, 3:14 AM CDTSevere Thunderstorm WarningLUBCottle, King46 min
Apr 19, 3:45 AM CDTSevere Thunderstorm WarningLUBKent45 min

Nearby

Tornado Warnings in Texas, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.